Alert archive / Minnesota / Fire Weather Watches in 2021
Fire Weather Watch 4, NWS Grand Forks, ND
NWS Grand Forks, ND issued this fire weather watch at May 5, 2021, 2:55 PM CDT for 17 counties in North Dakota; 18 counties in Minnesota. It took effect at May 6, 2021, 12:00 PM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- May 5, 2021, 2:55 PM CDT (19:55 UTC)
- In effect from
- May 6, 2021, 12:00 PM CDT
- Expired
- May 6, 2021, 3:15 AM CDT
- In force
- Issued by
- NWS Grand Forks, ND
All 35 counties
Becker County, MN, Beltrami County, MN, Clay County, MN, Clearwater County, MN, Grant County, MN, Hubbard County, MN, Kittson County, MN, Lake of the Woods County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Otter Tail County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Wadena County, MN, Wilkin County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 32 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 7.9 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1308 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
868 WWUS83 KFGF 051955 RFWFGF URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Forks ND Issued by National Weather Service Bismarck ND 255 PM CDT Wed May 5 2021 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-070100- /O.NEW.KFGF.FW.A.0004.210506T1700Z-210507T0100Z/ West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 255 PM CDT Wed May 5 2021 ...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR EASTERN NORTH DAKOTA AND WEST CENTRAL AND NORTHWEST MINNESOTA... The National Weather Service in Grand Forks has issued a Fire Weather Watch for gusty winds and low relative humidity, which is in effect from Thursday afternoon through Thursday evening. * AFFECTED AREA...In Minnesota...Fire Weather Zones 001...002... 003...004...005...006...007...008...009...013...014...015... 016... 017...022...023...024...027...028...029...030...031... 032 and 040. In North Dakota...Fire Weather Zones 006...007... 008...014... 015...016...024...026...027...028...029...030... 038...039...049... 052...053 and 054. * TIMING...Thursday afternoon through Thursday evening. * WINDS...Northwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 20 percent. * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control or suppress. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ CJS
2 follow-up statements
828 WWUS83 KFGF 060051 RFWFGF URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Forks ND 751 PM CDT Wed May 5 2021 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-070100- /O.CON.KFGF.FW.A.0004.210506T1700Z-210507T0100Z/ West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 751 PM CDT Wed May 5 2021 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR EASTERN NORTH DAKOTA AND WEST CENTRAL AND NORTHWEST MINNESOTA... * AFFECTED AREA...In Minnesota...Fire Weather Zones 001...002... 003...004...005...006...007...008...009...013...014...015... 016... 017...022...023...024...027...028...029...030...031... 032 and 040. In North Dakota...Fire Weather Zones 006...007... 008...014... 015...016...024...026...027...028...029...030... 038...039...049... 052...053 and 054. * TIMING...Thursday afternoon through Thursday evening. * WINDS...Northwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 20 percent. * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control or suppress. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
515 WWUS83 KFGF 060815 RFWFGF URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Forks ND 315 AM CDT Thu May 6 2021 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-070100- /O.UPG.KFGF.FW.A.0004.210506T1700Z-210507T0100Z/ /O.NEW.KFGF.FW.W.0007.210506T1700Z-210507T0100Z/ West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 315 AM CDT Thu May 6 2021 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR ALL OF EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA... The National Weather Service in Grand Forks has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from noon today to 8 PM CDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...In Minnesota...Fire Weather Zones 001...002... 003...004...005...006...007...008...009...013...014...015... 016... 017...022...023...024...027...028...029...030...031... 032 and 040. In North Dakota...Fire Weather Zones 006...007... 008...014... 015...016...024...026...027...028...029...030... 038...039...049... 052...053 and 054. * TIMING...Thursday afternoon through Thursday evening. * WINDS...Northwest 15 to 30 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 15 to 20 percent. * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control or suppress. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ dtr
What forecasters said that day
The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this fire weather watch went out at May 5, 12:47 PM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, May 5, 12:47 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND Issued by National Weather Service Bismarck ND 1247 PM CDT Wed May 5 2021 .UPDATE... Issued at 1247 PM CDT Wed May 5 2021 No significant changes were made with this update, as we merely blended observed trends into the afternoon forecast. Convection has begun developing over the Devils Lake basin as of midday and is expected to shift southeast through the afternoon, maintained by steep low-level lapse rates and marginal resultant MLCAPE on the order of 150 J/kg. We refrained from including thunderstorms in the forecast explicitly given forecast soundings that suggest equilibrium level temperatures only near -20 C, on the fringe of what's required for charge separation, which is resulting from a midlevel inversion. However, isolated lightning is possible. UPDATE Issued at 1004 AM CDT Wed May 5 2021 Changes with this update cycle focused on refining forecast PoPs and sky cover through early afternoon based on observed trends, which suggest the frontogenetically-driven area of rainfall over the southern Red River Valley will primarily remain south of the I-94 corridor for the rest of its life cycle. Otherwise, upstream low-level water vapor imagery reveals a weak shortwave trough in north central ND, and CAMs suggest low-topped convection will be developing in association with that perturbation and its related cyclonic flow, steep-lapse-rate regime this afternoon. We decided to push the eastern extent of the slight chance of showers east into the Red River Valley proper by late afternoon and early evening, consistent with recent CAM simulations and the observed shortwave trough trajectory. UPDATE Issued at 711 AM CDT Wed May 5 2021 Light rain area continues to slide ESE. It continues to run into a lot of dry air and enough saturation to produce rain to the ground is still quite a bit less in coverage than radar would indicate. Main area area Valley City to Jamestown and then it was up to Carrington/Harvey earlier. This pocket NDAWN rain totals 0.10 to 0.15 inch. Pops and timing appear ok attm. Far NE ND and NW MN in clearer sky dropped into the 20s early this AM. Winds this morning all over the place with areas of southwest wind to 20kts on north side of light rain area, then near calm in far NE ND/NW MN and northeast in SE ND. So for any spot weather forecasts for prescribed burns variable direction is the key this morning. && .SHORT TERM...(Today through Thursday) Issued at 329 AM CDT Wed May 5 2021 500 mb short wave moving SE thru south central ND early this morning. Area of light rain with it, though very dry airmass it is moving through makes means not nearly as much is reaching the ground as is shown by radar. There has been a bit more intense zone of precipitation Harvey to New Rockford region and this is sagging SSE. In this narrow zone saturation occurred as dew pts rose into the low-mid 30s. Temps remaining upper 30s to low 40s in this area and thus it is raining not snow. Temps in precip area will remain overall warm enough to prevent much snow, mostly rain. Thus the risk of any accum is gone. This area of precipitation will exit SE ND toward 18z. Far NW MN and far NE ND remain generally clear. During the day enough heating with clearing behind this wave to generate some weak instability, with HRRR indicating 250 j/kg in area west of the Red River valley in eastern ND. Showalter values remain positive however. Short term models do show a few showers in the aftn DVL to just west of Fargo so kept 20 pop for showers that was in the forecast. Did keep low pop into the evening prior to sunset for a part of SE ND. Thursday will see a cold front push though in the morning. Gusty north winds up to 35 mph possible Thursday aftn and with a dry airmass in place and temperatures rising into the low 60s over eastern ND look for relative humidity values to drop into the 20-25 percent range. With the added wind, will mention near critical fire weather conditions in the HWO. WFO BIS will do the same. Some CU expected with daytime heating. .LONG TERM...(Thursday night through Tuesday) Issued at 329 AM CDT Wed May 5 2021 The general weather pattern for the long term will be defined by slowly warming temperatures moving into early next week with a few chances for some light precipitation. A few days of heightened fire weather potential will also be possible on the warmer and breezier days, but otherwise, impactful weather should remain relatively minimal. Overview... An upper level low is expected to continue to churn over the Hudson Bay region as an area of ridging aloft begins to build in eastward across the Plains. Cooler than normal temperatures will remain in place for the weekend ahead as the upper level flow pattern shifts from north-northwesterly to a more split flow regime. A shortwave is progged to introduce itself to the northern Plains on Saturday and will bring some light precipitation to the forecast area late Friday through Sunday. Ensemble guidance is still a bit uncertain with respect to the eastward extent of precipitation, with current consensus keeping the highest precipitation potential across central and southeastern ND. Looking ahead to early next week, cluster analysis is indicating a reinforcing of the upper level ridge with 500 hPa height rises as a closed low stalls out over the intermountain west. This ridging aloft and attendant surface high pressure settling in over the region should help to usher in a gradual warming trend with temperatures beginning a slow climb back up toward normal values. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1247 PM CDT Wed May 5 2021 VFR conditions will generally prevail through the 18 UTC TAF cycle, but brief/localized MVFR ceilings are possible in parts of eastern ND this afternoon. A few showers are also expected this afternoon in eastern ND and west central MN, but activity will diminish this evening, leaving a dry overnight. Northwest winds will generally be around 10 kt this afternoon, and will become more westerly, but light, tonight. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...CJS SHORT TERM...Riddle LONG TERM...Rick AVIATION...CJS
Hazardous weather outlook, May 5, 2:29 PM CDT, 26 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND Issued by National Weather Service Bismarck ND 229 PM CDT Wed May 5 2021 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-061930- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 229 PM CDT Wed May 5 2021 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Critical fire weather conditions are possible Thursday afternoon through early Thursday evening across eastern North Dakota and west central and northwest Minnesota due to a combination of gusty northwest winds and low humidity. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. CJS
Nearby
Fire Weather Watches in Minnesota, 2021Fire Weather Watches in North Dakota, 2021Every fire weather watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.